Eight days of cyclosporine overdose: a case report
Related Experiment Video
Updated: Oct 24, 2026

Quantification of the Immunosuppressant Tacrolimus on Dried Blood Spots Using LC-MS/MS
Published on: November 8, 2015
I S Sketris1, L Onorato, R W Yatscoff
1College of Pharmacy, Dalhousie University, Halifax, Nova Scotia, Canada.
Abstract:
A 25-year-old woman was admitted to the hospital because of rising trough cyclosporine concentrations thought to be due to self-administration of 4 times the normal dosage of the drug for 8 days. Her symptoms included colicky central abdominal pains and urinary retention; her serum creatinine concentrations were elevated. Whole blood cyclosporine and metabolite concentrations were measured by high-performance liquid chromatography and monoclonal radioimmunoassays. The highest reported trough cyclosporine concentration was 5877 ng/ml, and AM1 (M17) concentration was 3425 ng/ml. A cyclosporine half-life of 91 hours was calculated. Nine days after the agent was discontinued the patient's serum creatinine concentration had returned to normal and her symptoms resolved. Due to the availability of three sizes of cyclosporine capsules, and the need for frequent dosage changes, continued vigilance is necessary to ensure that patients understand their drug regimen.
Related Concept Videos
Drug Accumulation During Multiple Dosing: Repetitive IV Injections
Drug Accumulation During Multiple Dosing: Intermittent IV Infusions
Drug Toxicity: Risk factors
Drug Toxicity: Dose-Dependent Reactions
Drug Toxicity: Allergic Reactions
Drug toxicity: Idiosyncratic Reactions
